View Full Version : Sudden Ritalin Side Effects


DM1244
06-08-16, 02:49 PM
I live in Ireland where whether you get into college depends purely on two weeks of exams at the end of your last year in school and I have just started these exams today so any responses with advice or personal experiences would be greatly appreciated! I was prescribed Ritalin about a month ago and it worked excellently, organising my thoughts and letting me concentrate until about a 3 days ago.

On Monday the Ritalin dose just didn't feel very effective but I didn't experience any serious side effects. On Tuesday I was a bit anxious when my morning dose kicked in but that passed quick enough but the Ritalin seemed to have the opposite to desired effect, I was able to concentrate but my thinking was less efficient than it would be off Ritalin and I was occasionally dizzy when I got up. When I took my evening dose it initially felt effective but soon after my neck muscles became uncomfortably tensed and I was getting mild anxiety and I couldn't study almost at all. I had not gotten a lot of sleep those two nights so I just put it down to that.

I had a full nights sleep last night and took my Ritalin morning dose and felt fine and ready to go walking to my exam but once the exam began I was working extremely slowly and kept losing track of where I was going in essays far more than when not on Ritalin and I also was getting a mild headache during the exam the killer was that my brain just felt slow as if my thinking was being disrupted. I performed far worse in the exam than I was able to.

Later today I took my afternoon dose and again my neck felt like it was tensed up and I could feel the pulse in my neck without touching it. About 2 hours after taking it my thinking was very slow again, I felt stupid like I couldn't link my thoughts, they were all jumbled up. I'm now unsure what to do as I am of a higher than average intelligence but I have great difficulty studying without Ritalin. Also I take a 40mg extended release in the morning and a 10mg instant release in the afternoon.

I had a full heart check for underlying conditions a couple months ago and was given the all clear on that. I have also tried higher doses of Ritalin a couple times and on those i performed better than my normal dose but I went back down to my normal dose as I preferred the less in my face effects. I urgently need advice on this as I have another exam tomorrow and I'm not sure whether I should just lower the dose and see or maybe go off it for a couple days then try Ritalin again on Saturday when I have no exams. Thanks sorry that this isn't spell checked but I'm in a rush as I have to go and try get some study done.

Corina86
06-08-16, 04:30 PM
How long have you been taking Ritalin? You can't really tell the side effects correctly after only 2-3 trials, because your side effects might be due to something else, like exam anxiety. If you do decide to take another dose tomorrow, it won't hurt you, but it might hurt your exam results. If you did ok, not great, but ok with exams before Ritalin, maybe you should try taking the med again afterwards. You're the only one who really knows just how bad or good it's effects are for you, so nobody can really help you with a decision. In the long run, you might want to consider other types of ADHD medication, if they're available for you. Also, all side effects need to be told to your psychiatrist and whatever decision you make about lowering or increasing your dosage should be done with his/her approval.

C15H25N3O
06-08-16, 05:26 PM
I'm not sure whether I should just lower the dose and see or maybe go off it for a couple days then try Ritalin again on Saturday when I have no exams ... I'm in a rush as I have to go and try get some study done.

Relax! Sounds like your brain is maxed with stimulation, stressed by the exams and needs recovery.
If you have a lack of sleep Ritalin canNOT compensate it. I think both options I quoted from your question
are a good idea. Go to bed almost if you canNOT sleep. Any relaxing should help in recovery now.

Listen to your body and choose the correct option.